Health Advice

/

Health

Gout pain comes from crystals that form in joints

By Keith Roach, M.D. on

DEAR DR. ROACH: I am a 71-year-old woman recently diagnosed with gout. I have been put on colchicine and allopurinol. Are these the best medications? Will it ever go away? I have it in my right foot, but I worry about my left foot. Why the feet? I don't drink. What kind of diet would you suggest? -- B.B.

ANSWER: Gout is a disease that's been known for centuries. It is caused by deposition of crystals of monosodium urate into areas of the body, especially the joints. A high blood uric acid level is necessary for developing gout, but most people with high uric acid levels don't develop gout. Gout tends to form in the feet because the feet are cooler than most of the body. Lower temperatures favor formation of crystals. Gout can also form in soft tissues of the body, especially the hands and ears, where it is called tophaceous gout.

Diet is important in people with gout. Alcohol use can bring on a gouty attack. Eating large amounts of animal protein, both meat and fish (especially shellfish), increases the risk of a gout attack as well. Sugar-sweetened beverages with fructose should be avoided. However, drastic changes in the diet are generally neither required nor helpful. Losing weight (if overweight) can have a significant improvement in the frequency of gout attacks.

Most people with gout have periodic flares, and treatment is aimed at reducing their frequency.

Allopurinol reduces uric acid level in the blood and is a standard and effective treatment for people with gout. However, allopurinol and similar medicines can worsen gout attacks when first started, and a second medicine, such as colchicine, is often begun at the same time to treat the current flare and prevent future ones. However, high doses of colchicine can cause abdominal cramping and diarrhea.

DEAR DR. ROACH: I'm a 43-year-old mostly healthy woman. After my gallbladder surgery, I had terrible abdominal pain, gas and diarrhea after eating. My doctor treated me with cholestyramine with good results, but now my triglyceride levels are high. I can't live without the cholestyramine. What should I do? -- L.D.V.

ANSWER: A small proportion of people will develop the symptoms you describe after removal of the gallbladder. In most people, symptoms get better after some months, but they can be persistent in others. Your doctor chose an effective treatment, cholestyramine, which binds the bile acid salts. Unfortunately, a high triglyceride level is a common side effect of bile acid binders.

 

In general, when a drug causes a side effect, the patient and physician need to discuss whether the benefit is worth the side effect. In your case, the high triglycerides aren't apparently causing any symptoms, but there is some evidence that high triglycerides increase risk for heart disease and stroke.

Given your young age, you may not need any treatment. However, it might be worth considering treatment to reduce triglycerides and also reduce risk of heart disease as you get older. If dietary changes alone aren't helpful -- be especially careful to reduce starches and simple sugars -- I would suggest consulting with your internist or cardiologist at age 50 or so to consider a statin drug. Perhaps something better that may be available by then.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2020 North America Syndicate Inc.

All Rights Reserved

 

 

Comics

David Horsey Luann Dana Summers BC Loose Parts Darrin Bell